Iowa, 2019

Flooding in Iowa, July 17 to 24, 2019

July 17 to 24, 2019 · NWS FSD · 3 events in 2 counties and zones

Relentless rainfall during July 2019 brought basin averages from 6 to 10 inches north of Interstate 90 and 4 to 6 inches south of Interstate 90. As a result, flooding along the Big Sioux River either continued, or was renewed, during the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Relentless rainfall during July 2019 brought basin averages from 6 to 10 inches north of Interstate 90 and 4 to 6 inches south of Interstate 90. As a result, flooding along the Big Sioux River either continued, or was renewed, during the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 17, 5:45 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 17, 5:45 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
645 AM CDT Wed Jul 17 2019

.SHORT TERM...(Today and Tonight)
Issued at 446 AM CDT Wed Jul 17 2019

Very complicated convective forecast for the next 12-24 hours.
Current complex of storms in south central South Dakota not well
handled by various CAMs as far as specific location, with most too
far north with ongoing activity pushing into our southwest counties
as of 09Z. However, general idea of this main complex pushing east
across our CWA through the morning, exiting by around 16Z, is
similar among the various solutions. Expect to see strong to severe
winds as it pushes across the southern CWA early this morning, but
believe there will be a general weakening trend after mid morning,
as the low level jet begins its diurnal downtrend. Track of this
complex will be key to potential for development later today though,
as it will likely leave one or more well-defined outflow boundaries
in its wake, which may become a focal point for isolated storm
development by mid-late afternoon. With lack of strong consensus on
the track of this complex, there is likewise a lack of consensus on
where the primary boundary will be located later today. RAP/HRRR,
3km NAM and ARW seem to favor early evening development somewhere in
the neighborhood of southwest MN to the Iowa Great Lakes, so will
focus higher pops here for now, but this will likely be adjusted
given the more southern track of the early morning complex.

While confidence is low in the location of potential late afternoon
development, forecast soundings lead to higher confidence that any
storms, particularly those along boundaries, could quickly become
severe, with all modes of severe weather possible. Deep layer shear
in excess of 40-50kt and MUCAPE of 2-3kJ/kg or higher support large
hail and isolated tornadic threat from supercells. This threat looks
to be mainly very late afternoon-mid evening in our area, with
stronger storms pushing east of the forecast area by late evening.

Cannot rule out some lingering showers/storms hanging back into the
area through the overnight, but generally looking for a much calmer
period late tonight through Thursday.

In addition to the convective concerns, will also have to highlight
the heat and humidity which will be with us for this latter half of
the week. Have transitioned Excessive Heat Watch to a Warning from
this afternoon through early Friday evening for our lower Missouri
River Valley counties, and eastward toward Plymouth and Ida counties
in northwest Iowa. This area has greatest likelihood of seeing heat
indices top 100, and potentially above 105 for multiple days. Have
issued a heat advisory bordering the warning for this afternoon, and
left most of the watch in place, but pushed the start time back to
Thursday afternoon.

.LONG TERM...(Thursday through Tuesday)
Issued at 446 AM CDT Wed Jul 17 2019

Time has been limited this morning with focus on near-term severe
convective threat, but mid-long range of the forecast looks to be
trending toward somewhat cooler and drier. Will still see heat
indices in the advisory to warning range across southeast parts of
the area into Friday, this ahead of a cool front pushing across
the region. This could bring enough cooling to western parts of
the existing Excessive Heat Watch by Friday, but with uncertainty
in timing of the front, will leave the watch in place through
Friday as far west as Charles Mix County for now.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 644 AM CDT Wed Jul 17 2019

Line of severe storms passing between KFSD and KSUX to start this
TAF period, with broad area of showers and embedded thunder north
of I-90. This activity expected to wind down after 15Z. Scattered
showers/storms will remain possible into the early afternoon, with
greater chance of isolated strong to severe storms developing near
or east of I-29 after 22Z. Location of new development is very
uncertain, but most likely east of KFSD/KSUX, so will not include
any mention of thunder at these locations outside the ongoing
activity early in this period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Excessive Heat Warning from 1 PM this afternoon to 8 PM CDT
     Friday for SDZ068>071.

     Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for SDZ050-057>060-063>067.

     Excessive Heat Watch from Thursday afternoon through Friday
     evening for SDZ063>067.

MN...NONE.
IA...Excessive Heat Warning from 1 PM this afternoon to 8 PM CDT
     Friday for IAZ020-031-032.

     Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for IAZ012-013-021-022.

     Excessive Heat Watch from Thursday afternoon through Friday
     evening for IAZ001>003-012>014-021-022.

NE...Excessive Heat Warning from 1 PM this afternoon to 8 PM CDT
     Friday for NEZ013-014.

&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JH
Hazardous weather outlook, Jul 17, 4:37 AM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
537 AM CDT Wed Jul 17 2019

IAZ012-013-021-022-SDZ063>067-181045-
Sioux-O'Brien-Cherokee-Buena Vista-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln-
537 AM CDT Wed Jul 17 2019

This Hazardous Weather Outlook is for northwest Iowa, south central
South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

A line of strong to severe storms will be capable of producing wind
gusts up to 70 to 80 mph as it moves east through mid morning.
Additional isolated to scattered storms will be possible late this
afternoon and evening. While confidence is low regarding exactly
where storms develop, the strongest storms could produce up to tennis
ball size hail and isolated tornadoes. The greatest risk of severe
storms later today appears to be in northwest Iowa.

In addition to the storms, hot and humid conditions could result in
heat index values in excess of 100 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hot and humid conditions are expected through Friday with heat index
values possibly ranging from 100 to 105 degrees each afternoon.

Periodic thunderstorms are possible again this weekend, especially on
Saturday night. It is too early to determine if any of these storms
will be severe, so continue to monitor your local forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible early this morning, and again between
5 pm and 10 pm this evening.

SDZ050-057>060-181045-
Gregory-Brule-Aurora-Davison-Hanson-
537 AM CDT Wed Jul 17 2019

This Hazardous Weather Outlook is for south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

Isolated to scattered storms are possible this afternoon and evening.
The probability of severe weather with this activity is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Warm and humid conditions are expected Thursday, with heat index
values ranging from 95 to 105 degrees in the afternoon.

Periodic thunderstorms are possible again this weekend, especially on
Saturday night. It is too early to determine if any of these storms
will be severe, so continue to monitor your local forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ020-031-032-NEZ013-014-SDZ068>071-181045-
Plymouth-Woodbury-Ida-Dixon-Dakota-Bon Homme-Yankton-Clay-Union-
537 AM CDT Wed Jul 17 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Today and tonight.

A line of strong to severe storms will be capable of producing wind
gusts up to 70 to 80 mph as it moves east through mid morning.
Additional isolated to scattered storms will be possible late this
afternoon and evening. While confidence is low regarding exactly
where storms develop, the strongest storms could produce up to tennis
ball size hail and isolated tornadoes. The greatest risk of severe
storms later today appears to be in northwest Iowa.

In addition to the storms, hot and humid conditions could result in
heat index values in excess of 105 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hot and humid conditions are expected through Friday, with heat
index values possibly ranging from 100 to 110 degrees each afternoon.

Periodic thunderstorms are possible again this weekend, especially on
Saturday night. It is too early to determine if any of these storms
will be severe, so continue to monitor your local forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible early this morning, and again between
5 pm and 10 pm this evening.

MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>056-061-062-181045-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-McCook-
Minnehaha-
537 AM CDT Wed Jul 17 2019

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Showers and embedded thunderstorms will move across the area through
mid morning. The risk of severe weather with this activity is low.
Additional isolated to scattered storms will be possible late this
afternoon and evening. While confidence is low regarding exactly
where storms develop, the strongest storms could produce up to tennis
ball size hail and isolated tornadoes. The greater risk of severe
storms later today appears to be in southwest Minnesota.

In addition to the storms, warm and humid conditions could result in
heat index values in the 90s this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Warm and humid conditions are expected again Thursday with heat
index values ranging from 95 to 105 degrees.

Periodic thunderstorms are possible again this weekend, especially on
Saturday night. It is too early to determine if any of these storms
will be severe, so continue to monitor your local forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between 5 pm and 10 pm this evening.

IAZ001-014-181045-
Lyon-Clay-
537 AM CDT Wed Jul 17 2019

This Hazardous Weather Outlook is for northwest Iowa.

.DAY ONE...Today and tonight.

A line of strong to severe storms will be capable of producing wind
gusts up to 60 to 80 mph as it moves east through mid morning.
Additional isolated to scattered storms will be possible late this
afternoon and evening. While confidence is low regarding exactly
where storms develop, the strongest storms could produce up to tennis
ball size hail and isolated tornadoes.

In addition to the storms, warm and humid conditions could result in
heat index values of 95 to 100 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hot and humid conditions are expected through Friday with heat index
values ranging from 100 to 105 degrees each afternoon.

Periodic thunderstorms are possible again this weekend, especially on
Saturday night. It is too early to determine if any of these storms
will be severe, so continue to monitor your local forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through 10 am this morning, and again
between 5 pm and 10 pm this evening.

IAZ002-003-181045-
Osceola-Dickinson-
537 AM CDT Wed Jul 17 2019

This Hazardous Weather Outlook is for northwest Iowa.

.DAY ONE...Today and tonight.

A line of strong storms will be capable of producing wind gusts up
to 50 to 60 mph as it moves east through mid morning. Additional
isolated to scattered storms will be possible late this afternoon and
evening. While confidence is low regarding exactly where storms
develop, the strongest storms could produce up to tennis ball size
hail and isolated tornadoes.

In addition to the storms, warm and humid conditions could result in
heat index values of 95 to 100 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hot and humid conditions are expected through Friday with heat index
values ranging from 100 to 105 degrees each afternoon.

Periodic thunderstorms are possible again this weekend, especially on
Saturday night. It is too early to determine if any of these storms
will be severe, so continue to monitor your local forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through 10 am this morning, and again
between 5 pm and 10 pm this evening.

In the hours before

Local storm report, Jul 17, 6:39 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
739 AM CDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     TSTM WND DMG     SIOUX CENTER            43.08N 96.18W
07/17/2019                   SIOUX              IA   LAW ENFORCEMENT

            TRUCK BLOWN OVER WEST OF TOWN.

&&

TRM
Local storm report, Jul 17, 6:49 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
749 AM CDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     TSTM WND DMG     PARKSTON                43.39N 97.99W
07/17/2019                   HUTCHINSON         SD   EMERGENCY MNGR

            SEVERAL TREES DOWNED IN PARKSTON.

&&
Local storm report, Jul 17, 6:54 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
754 AM CDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     FLASH FLOOD      4 NNE SIOUX FALLS       43.59N 96.70W
07/17/2019                   MINNEHAHA          SD   PUBLIC

            REPORTED VIA SOCIAL MEDIA.

&&
Local storm report, Jul 17, 7:32 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
832 AM CDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     TSTM WND DMG     4 NW SIOUX CENTER       43.12N 96.23W
07/17/2019                   SIOUX              IA   TRAINED SPOTTER

            LARGE TREES DOWNED BY WIND GUSTS.

&&

TRM
Local storm report, Jul 17, 7:37 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
837 AM CDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     TSTM WND DMG     ARMOUR                  43.32N 98.34W
07/17/2019                   DOUGLAS            SD   EMERGENCY MNGR

            WIDESPREAD TREE DAMAGE.

&&

TRM
Local storm report, Jul 17, 7:41 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
841 AM CDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 AM     TSTM WND DMG     4 ENE WAKONDA           43.03N 97.04W
07/17/2019                   CLAY               SD   FIRE DEPT/RESCUE

            WIND DAMAGE AT FARMSTEAD. TIME ESTIMATED
            FROM RADAR.

&&

PR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Lyon

When
July 17, 8:00 AM CST to July 24, 6:00 AM CST
Where
Lyon County, 0.38 mi NNE of Klondike to 1.5 mi WSW of Inwood
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.385, -96.527

The Big Sioux River above Canton (gage site CBSS2) crested 2.03 feet above flood stage on July 18, impacting mainly crop and pasture land.

Flood, Sioux

When
July 17, 8:00 AM CST to July 24, 6:00 AM CST
Where
Sioux County, 3.46 mi NW of Fairview to 2.28 mi WNW of Fairview
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.260, -96.555

The Big Sioux River above Canton (gage site CBSS2) crested 2.03 feet above flood stage on July 18, impacting mainly crop and pasture land.

Flood, Sioux

When
July 17, 4:00 PM CST to July 23, 6:00 AM CST
Where
Sioux County, 1.58 mi WSW of Fairview to 1.98 mi ESE of Fairview
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.225, -96.530

The Big Sioux River at Fairview (gage site FVWS2) crested 1.70 feet above flood stage on July 18, impacting mainly crop and pasture land.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842773, 842774, 842775.